Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Having muscle and joint pain. Suffer abdominal cramps, diarrhea and back pain. Prescribed Tylenol. What can be done?

DOCTOR OF THE MONTH - May 2014
May 2014
User rating for this question
Very Good
Answered by

Radiologist
Practicing since : 2002
Answered : 6350 Questions
Question
Hi, my boyfriend who lives in the Caribbean, came down with a fever 2 days ago, followed by muscle and joint pain, abdominal cramps, diarrhea, low back pain, burning eyes with sensitivity to light. He went to the doctor the same day his symptoms began and was told he had Dengue fever, did a blood test for Dengue and a, platelet count, and was prescribed Tylenol, rest, and hydration. He found out later that day he tested negative for Dengue and was told to return to the doctor in 2 days. He went back to the doctor today, 2 days later from onset of symptoms, and was told he did not have Dengue because he didnt have any issues like bloody stools, blood in the urine, easy bleeding from the gums, etc....He was told he had a bacterial infection, prescribed anitbiotics, and hydration. He was told to take a stool sample if the diarrhea continued tomorrow. His symptoms have been pretty consistent with a mild fever at times and the rest of his symptoms feeling worse upon awakening and better at night. Please give me your impression of what the possible causes of his symptoms are as well as management. Thanks, from a very concerned girlfriend and nurse practitoner.
Posted Thu, 17 Oct 2013 in Medicines and Side Effects
 
 
Answered by Dr. Vivek Chail 2 hours later
Brief Answer:
Most likely enteric fever.

Detailed Answer:
Hi XXXXX,
Thanks for writing in to us.

I have read through your query in detail.

Dengue fever is a disease that presents with fever and rashes over the skin. The patient experiences severe muscle and joint pains. This disease is spread by mosquito bites and also leads to dangerously low platelet counts showing up as rashes and bleeding which may become life threatening. Supportive care is given in this illness.

If dengue has been ruled out then I guess the doctor is right in asking for stool samples. I suppose enteric fever (typhoid and parathyphoid fevers) is one of the diagnosis which needs to be investigated in your boyfriend. This is a bacterial infection and is often diagnosed in blood tests. Stool tests also become necessary if he is consistently having symptoms of diarrhea. Hydration is most important to control the fluid loss which can cause electrolyte disturbances. Oral rehydration solutions work the best in such situations. He must take healthy home cooked food which is less spicy at the moment.

If his problems do not improve or worsen even after taking antibiotics, an ultrasound scan may help in knowing if there is any thing serious with the abdominal organs and give a better clinical insight.

Hope your query is answered.
Do write back in case of doubts.

Regards,
Dr.Vivek.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor